Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 1:12 AM EDT for Laurens County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1997, 1:12 AM EDT (05:12 UTC)
- Expired
- Apr 22, 1997, 2:15 AM EDT
- In force
- 63 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Laurens County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 220511 RRA SVRGSP SCC059-220615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 112 AM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...LAURENS COUNTY AT 107 AM A SEVERE THUNDERSTORM WARNING WAS SHOWN BY RADAR NEAR FOUNTAIN INN MOVING EAST SOUTHEAST INTO LAURENS COUNTY AT 30 MPH. THE STORM WILL MOVE ACROSS GRAY COURT AND OWINGS BY ABOUT 115 AM AND THEN BETWEEN CLINTON AND LAURENS BY ABOUT 130 AM. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT COULD ANYWHERE ALONG THIS LINE OF STORMS IN LAURENS COUNTY. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS ALONG WITH SOME POTENTIAL FOR WIND DAMAGE. FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING HAS ALSO BEEN OCCURRING. PEOPLE IN THE PATH OF THIS STORM SHOULD 0BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Apr 21, 8:11 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997
CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
SEVERE.
SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.
JATIn the hours before
Local storm report, Apr 21, 11:34 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION$.....
1128 PM 1 W WALHALLA SC 1.00 INCH HAIL
04/21/97 OCONEE REPORT BY HAM RADIO
OPERATOR.
DEOLocal storm report, Apr 21, 11:48 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1145 PM ROUND MOUNTAIN NC .75 INCH HAIL
04/21/97 TRANSYLVANIA HAM RADIO REPORT.
CSHLocal storm report, Apr 21, 11:50 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION:.....
1145 PM ROUND MOUNTAIN NC .75 INCH HAIL
04/21/97 TRANSYLVANIA HAM RADIO REPORT.
CSHLocal storm report, Apr 22, 12:18 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1218 AM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1214 AM SENECA SC .75 INCH HAIL
04/22/97 OCONEE HAM RADIO REPORT.
CSHLocal storm report, Apr 22, 12:28 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1228 AM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1225 AM LIBERTY SC .75 INCH HAIL
04/22/97 PICKENS HAM RADIO REPORT.
CSHLocal storm report, Apr 22, 12:59 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1259 AM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1255 AM 2 W SIMPSONVILLE SC .75 INCH HAIL
04/22/97 GREENVILLE REPORTED BY OFF DUTY NWS
EMPLOYEE
DEOThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:15 PM EDT | Severe Thunderstorm Warning | GSP | Oconee | 45 min |
| Apr 22, 12:08 AM EDT | Severe Thunderstorm Warning | GSP | Oconee | 37 min |
| Apr 22, 12:17 AM EDT | Severe Thunderstorm Warning | GSP | Pickens | 43 min |
| Apr 22, 3:30 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 60 min |
| Apr 22, 4:11 PM EDT | Severe Thunderstorm Warning | GSP | Greenwood | 64 min |
| Apr 22, 4:30 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 30 min |
| Apr 22, 4:42 PM EDT | Severe Thunderstorm Warning | GSP | Union | 48 min |
| Apr 22, 5:13 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 32 min |
| Apr 22, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Anderson | 45 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Abbeville | 44 min |
| Apr 22, 7:51 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.